Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 204, NWS Mobile, AL

August 30, 2017Escambia County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 2017, 4:18 AM CDT for Escambia County, Florida; Baldwin County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 4:18 AM CDT (09:18 UTC)
Expired
Aug 30, 2017, 5:00 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 63 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS54 KMOB 300918
SVRMOB
ALC003-FLC033-301000-
/O.NEW.KMOB.SV.W.0204.170830T0918Z-170830T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
418 AM CDT WED AUG 30 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Baldwin County in southwestern Alabama...
  West central Escambia County in northwestern Florida...

* Until 500 AM CDT

* At 418 AM CDT, a severe thunderstorm was located near Robertsdale,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Baldwin and west central Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3054 8754 3055 8770 3084 8772 3082 8742
TIME...MOT...LOC 0918Z 189DEG 15KT 3060 8761 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 12:02 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 30, 12:02 AM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1202 AM CDT Wed Aug 30 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
30/06Z issuance...Bands of rain on the far eastern periphery of
TS Harvey became more widespread across the local area earlier
Tuesday evening, but have diminished somewhat as of 30/06Z
Wednesday. Expect redevelopment offshore during the early morning
hours, moving up into the region overnight. Very moist air will
lift up and over a frontal boundary that is just along the coast,
resulting in the potential for areas of heavy rainfall through
Wednesday. General MVFR level CIGs/VISBYs expected over most of
the area, but will see drops to IFR and even LIFR overnight and
into early Wednesday in and near areas of heavier rain, showers
and isolated thunderstorms. Same conditions expected through most
of the day on Wednesday as well as the front mentioned earlier
lifts north across the area. Surface winds more northeast and east
early in the forecast period, becoming more southeast and south
during the middle and latter part of the forecast period.
Generally around 10 to 12 knots prevailing winds, but gusting up
to 20 to 25 knots at times, especially in rain areas and near the
coast. 12/DS

&&

.PREV DISCUSSION... /issued 713 PM CDT Tue Aug 29 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
30/00Z issuance...Bands of rain on the far eastern periphery of
TS Harvey will become more widespread across the local area
tonight and Wednesday as the storms center lifts northeast through
western Lousiana. Very moist air will lift up and over a frontal
boundary that is just offshore, resulting in the potential for
areas of heavy rainfall. General MVFR level CIGs/VISBYs expected
over most of the area, but will see drops to IFR and even LIFR
overnight in and near areas of heavier rain, showers and isolated
thunderstorms. Same conditions expected through most of the day on
Wednesday as well as the front mentioned earlier lifts north
across the area. Surface winds more northeast and east early in
the forecast period, becoming more southeast and south during the
middle and latter part of the forecast period. Generally around
10 to 12 knots prevailing winds, but gusting up to 20 to 25 knots
at times, especially in rain areas. 12/DS

PREV DISCUSSION... /issued 426 PM CDT Tue Aug 29 2017/

NEAR TERM /Now Through Wednesday/...An assessment of environmental
moisture from 29.12Z raobs show a rich and very deep tropical
airmass in place with pwat values ranging from 2.3 to 2.7 inches
over the central Gulf coast. These values stand at 130 to 150% of
climatological normals. Embedded in this moisture, weather maps
continue to show a quasi-stationary frontal boundary, draped east
to west across the central Gulf coast, while tropical storm Harvey
was moving agonizingly slow off the upper Texas coast. Bands of
showers and storms will continue to rotate northward off the Gulf.
Synoptic scale cyclonic flow associated with Harvey's
circulation, flowing atop stalled Gulf boundary, maintains large
scale ascent and the potential for locally heavy rains thru the
near term. There are also concerns for isolated tornadoes
generally confined to the coastal zones as clusters of storms over
the marine area lift northward. As these cells cross over the
frontal zone, an increase in 0-1KM storm relative helicity values
above 150 M2/S2, as shown in latest SPC mesoscale analysis, may
produce some rotational couplets thru tonight.

On Wednesday, as the circulation of Harvey lifts northeast up
across southwest Louisiana, the low level wind field expands with
a net increase in southerly H85 flow to around 40kts generally
west of the I-65 corridor. This coupled with daytime instability
and an increase in 0-1km storm relative helicity favors a slight
risk of severe weather with the main threat being isolated
tornadoes. This generally confined to areas along and west of
I-65. The strongest storms in bands will be efficient in
depositing locally heavy rains, with the threat of flooding mostly
confined to the southern zones. Rip current risk becomes high at
the beaches tonight and Wednesday.

With clouds and rain on Wednesday, have trended lower with
daytime highs overall with numbers holding in the 70s over the
western zones, lower half of the 80s eastern zones. Lows change
little, a mild lower to mid 70s.  /10

SHORT TERM /Wednesday night Through Friday night/...Harvey's
circulation begins to phase with a sharpening mid level trof over
the Mid-South Wednesday night. Remnants of Harvey begin to lift
northeast at a faster rate of speed Thursday and Friday over the
Lower Mississippi and Tennessee River Valley. With Harvey's low
center passing by to our north, will remain in a deep, moist
southerly flow with convective bands passing thru. Rain chances to
remain elevated. Some of the rains locally heavy which could
bring instances of flooding thru Thursday night. Mid level
impulses passing to the northeast in the higher level southwest
flow will keep a modest rain chance going into Friday.

Latest high resolution models have shown a trend to a more wet
pattern with storm total rains now looking to range from 4 to 8
inches, over the flash flood watch area which is in effect thru
Thursday evening. Locally higher amounts possible, depending on
where the heavier rain bands set up.

Expect highs to range from lower half of the 80's Thursday and mid
80's Friday. Little change in night-time lows.  /10

LONG TERM /Saturday Through Tuesday/...As we head into the weekend,
the remnants of Harvey continue to lift their way up across the
Ohio River Valley and New England states. Still expecting to see
scattered shower and thunderstorm activity through the weekend and
into early next week however, as deep layer moisture lingers and
high pressure builds over the central Gulf. Temperatures over the
weekend and early next week continue to run in the mid to upper
80's across the area each day, and lower to mid 70's each night.

Looking even further into the distant future, Medium range
forecasts show a front sinking southward into the Mid-South by
Tuesday with the potential of yet another low over the west Gulf
early next week. Quite a bit of spread this far out in the global
guidance and will require further monitoring as the current week
progresses. /10

MARINE...Moderate to strong east to northeast flow will become
southeasterly as a stalled surface front moves onshore overnight.
Moderate to strong southerly flow will follow, and last into
Thursday, then ease into the weekend. Due to the strength and
duration of the onshore fetch thru mid week, high seas develop.
Small craft advisories remain in place thru Friday morning. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ052-261>266.

     High Rip Current Risk through Wednesday afternoon for ALZ265-266.

FL...Flash Flood Watch through Thursday evening for FLZ201>206.

     High Rip Current Risk through Wednesday afternoon for FLZ202-204-
     206.

MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
     079.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 29, 2:34 PM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
234 PM CDT Tue Aug 29 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-302000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
234 PM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall possible through tonight across southeast
Mississippi, southwest Alabama and the western Florida panhandle.
Some of the rains have the potential of producing localized flash
flooding.

As rain bands spread northward off the Gulf, a few tornadoes are
possible, generally over the coastal counties.

Rip current risk for coastal Alabama and northwest Florida
beaches becomes high beginning tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Locally heavy rainfall threat continues across southeast
Mississippi, southwest Alabama and the western Florida panhandle
through the middle of the week. Some of the rains have the
potential of producing localized flash flooding.

As rain bands spread northward off the Gulf, a few tornadoes are
possible Wednesday, generally west of Interstate 65.

Rip current risk for coastal Alabama and northwest Florida
beaches remains high on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>635-650-655-670-675-302000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
234 PM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

A moderate to strong onshore flow and building seas will create
hazardous conditions for small craft tonight as Tropical Storm
Harvey lifts northeast over the northwest Gulf of Mexico. A few
waterspouts are possible in the heavier rain bands.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate to strong onshore flow persists into the middle of the
week, creating hazardous conditions for small craft Wednesday
through Thursday night as Tropical Storm Harvey continues to move
northeast across Louisiana and northern Mississippi. A few
waterspouts are possible in the heavier rain bands.

In the hours before

Special weather statement, Aug 30, 3:42 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
342 AM CDT WED AUG 30 2017

ALZ263-265-300930-
Mobile Coastal AL-Mobile Central AL-
342 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 430 AM CDT...

At 342 AM CDT, the strong thunderstorm was located near Alabama Port,
or near Dauphin Island, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, Theodore, Bayou La
Batre, Dauphin Island, Coden, I10 And I65, Mobile Regional Airport
and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 8821 3046 8834 3075 8827 3072 8799
      3071 8799 3068 8800 3072 8797 3034 8799
      3034 8800 3033 8800 3033 8799 3024 8799
TIME...MOT...LOC 0842Z 192DEG 17KT 3031 8811
Special weather statement, Aug 30, 4:07 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 AM CDT WED AUG 30 2017

ALZ263-264-266-300945-
Baldwin Coastal AL-Baldwin Central AL-Mobile Central AL-
407 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND SOUTHWESTERN BALDWIN COUNTIES UNTIL 445 AM CDT...

At 406 AM CDT, the strong thunderstorm was located near Point Clear,
moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Downtown Mobile, Prichard, Daphne, Fairhope, Chickasaw, Spanish Fort,
Point Clear, Loxley, Stapleton, Silverhill and I65 And I165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 8812 3079 8802 3080 8801 3079 8801
      3079 8799 3080 8799 3079 8798 3080 8798
      3079 8797 3080 8796 3079 8796 3080 8793
      3079 8792 3080 8792 3079 8771 3042 8776
      3041 8799
TIME...MOT...LOC 0906Z 175DEG 27KT 3047 8787
Special weather statement, Aug 30, 4:14 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
414 AM CDT WED AUG 30 2017

ALZ262-264-FLZ201-301000-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
414 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 500 AM
CDT...

At 414 AM CDT, the strong thunderstorm was located near Robertsdale,
moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Robertsdale, Loxley, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 8776 3082 8776 3080 8744 3053 8750
      3053 8751 3049 8751 3044 8752
TIME...MOT...LOC 0914Z 177DEG 16KT 3059 8762

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:03 PM CDTRiver Flood WarningMOBEscambia63 hr
Aug 29, 8:12 PM CDTRiver Flood WarningMOBOkaloosa3 days
Aug 30, 4:15 AM CDTWind AdvisoryMOBEscambia, Santa Rosa38 hr
Aug 30, 5:31 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 30, 5:49 AM CDTSpecial Weather StatementMOBEscambia41 min
Aug 30, 6:35 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 30, 6:36 AM CDTSpecial Weather StatementMOBSanta Rosa39 min
Aug 30, 6:59 AM CDTSpecial Weather StatementMOBEscambia46 min
Aug 30, 7:07 AM CDTFlash Flood WarningMOBEscambia3 hr
Aug 30, 7:07 AM CDTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa35 hr
Aug 30, 7:36 AM CDTSpecial Weather StatementMOBSanta Rosa39 min
Aug 30, 7:41 AM CDTFlash Flood WarningMOBEscambia3 hr
Aug 30, 7:54 AM CDTFlash Flood WarningMOBSanta Rosa3 hr
Aug 30, 8:30 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 30, 9:55 AM CDTFlash Flood WarningMOBOkaloosa, Santa Rosa3 hr
Aug 30, 10:08 AM CDTFlash Flood WarningMOBEscambia, Santa Rosa112 min
Aug 30, 11:02 AM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 30, 11:27 AM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa3 days
Aug 30, 12:52 PM CDTRiver Flood WarningMOBEscambia63 hr
Aug 30, 1:17 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa48 hr
Aug 30, 3:12 PM CDTSpecial Weather StatementMOBEscambia48 min
Aug 30, 4:11 PM CDTSpecial Weather StatementMOBEscambia49 min
Aug 30, 4:20 PM CDTTornado WarningMOBEscambia25 min
Aug 29, 7:32 PM CDTFlash Flood WarningMOBMobile4 hr
Aug 29, 8:01 PM CDTRiver Flood WarningMOBBaldwin41 hr
Aug 29, 8:07 PM CDTRiver Flood WarningMOBBaldwin3 days
Aug 30, 1:36 AM CDTSpecial Marine WarningMOB54 min
Aug 30, 1:59 AM CDTSpecial Marine WarningMOB91 min
Aug 30, 2:31 AM CDTSpecial Marine WarningMOB59 min
Aug 30, 2:41 AM CDTSpecial Marine WarningMOB64 min
Aug 30, 2:52 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 30, 3:28 AM CDTSpecial Marine WarningMOB92 min
Aug 30, 3:42 AM CDTSpecial Weather StatementMOBMobile48 min
Aug 30, 3:44 AM CDTSpecial Marine WarningMOB2 hr
Aug 30, 4:07 AM CDTSpecial Weather StatementMOBBaldwin38 min
Aug 30, 4:14 AM CDTSpecial Weather StatementMOBBaldwin46 min
Aug 30, 4:21 AM CDTTornado WarningMOBBaldwin24 min
Aug 30, 4:59 AM CDTSpecial Marine WarningMOB2 hr
Aug 30, 5:06 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 30, 5:38 AM CDTSpecial Marine WarningMOB82 min
Aug 30, 6:55 AM CDTSpecial Marine WarningMOB2 hr
Aug 30, 7:07 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile35 hr
Aug 30, 7:23 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 30, 7:32 AM CDTFlash Flood WarningMOBMobile3 hr
Aug 30, 8:51 AM CDTSpecial Marine WarningMOB114 min
Aug 30, 12:33 PM CDTSevere Thunderstorm WarningMOBMobile42 min
Aug 30, 12:45 PM CDTSpecial Marine WarningMOB90 min
Aug 30, 12:54 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile66 min
Aug 30, 12:59 PM CDTTornado WarningMOBWashington22 min
Aug 30, 1:06 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile, Washington39 min
Aug 30, 1:30 PM CDTRiver Flood WarningMOBMobile42 hr
Aug 30, 1:46 PM CDTSpecial Weather StatementMOBWashington44 min
Aug 30, 1:59 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
Aug 30, 3:01 PM CDTSpecial Weather StatementMOBMobile29 min
Aug 30, 3:17 PM CDTSpecial Marine WarningMOB58 min
Aug 30, 3:28 PM CDTSpecial Weather StatementMOBMonroe47 min
Aug 30, 3:35 PM CDTSpecial Marine WarningMOB85 min
Aug 30, 3:56 PM CDTSpecial Weather StatementMOBMonroe64 min
Aug 30, 4:14 PM CDTSpecial Marine WarningMOB31 min
Aug 30, 4:39 PM CDTSpecial Weather StatementMOBCovington66 min
Aug 30, 4:53 PM CDTSpecial Marine WarningMOB97 min
Aug 30, 4:58 PM CDTSpecial Weather StatementMOBCrenshaw47 min
Aug 30, 5:10 PM CDTSpecial Weather StatementMOBButler50 min
Aug 30, 5:15 PM CDTTornado WarningMOBCrenshaw45 min
Aug 30, 5:45 PM CDTSpecial Weather StatementMOBEscambia45 min
Aug 30, 6:51 PM CDTTornado WarningMOBWashington39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.